Alert archive / Wyoming / Red Flag Warnings in 2016
Red Flag Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Jul 6, 2016, 1:47 AM MDT for Natrona County, Wyoming. It took effect at Jul 6, 2016, 12:00 PM MDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 1:47 AM MDT (07:47 UTC)
- In effect from
- Jul 6, 2016, 12:00 PM MDT
- Expired
- Jul 6, 2016, 7:20 PM MDT
- In force
- 7 hr
- Issued by
- NWS Riverton, WY
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:18 PM MDT | TSTM WND GST 59 | 6 Wsw Bar Nunn, WY | ASOS STATION CASPER AIRPORT /CPR/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3341 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
843 WWUS85 KRIW 060747 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 147 AM MDT WED JUL 6 2016 ...WARM AND WINDY CONDITIONS WITH LOW HUMIDITY THIS AFTERNOON FOR NATRONA COUNTY... .A COLD FRONT APPROACHING FROM THE NORTH WILL BRING A GUSTY SOUTHWEST WIND THIS AFTERNOON. COMBINED WITH LOW RELATIVE HUMIDITY...CRITICAL FIRE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING. WYZ280-062300- /O.NEW.KRIW.FW.W.0004.160706T1800Z-160707T0300Z/ NATRONA COUNTY/CASPER BLM- 147 AM MDT WED JUL 6 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND WIND FOR FIRE WEATHER ZONE 280... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 280. * WIND...SOUTHWEST BECOMING WEST 15 TO 25 MPH WITH GUSTS TO 30 TO 35 MPH. * HUMIDITY...AS LOW AS 12 PERCENT IN THE AFTERNOON. * THUNDERSTORMS...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
024 WWUS85 KRIW 061955 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 155 PM MDT WED JUL 6 2016 ...WARM AND WINDY CONDITIONS WITH LOW HUMIDITY THIS AFTERNOON FOR NATRONA COUNTY... .A COLD FRONT APPROACHING FROM THE NORTH WILL BRING A GUSTY SOUTHWEST WIND THIS AFTERNOON. COMBINED WITH LOW RELATIVE HUMIDITY...CRITICAL FIRE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING. WYZ280-070300- /O.CON.KRIW.FW.W.0004.000000T0000Z-160707T0300Z/ NATRONA COUNTY/CASPER BLM- 155 PM MDT WED JUL 6 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND WIND FOR FIRE WEATHER ZONE 280... * AFFECTED AREA...FIRE WEATHER ZONE 280. * WIND...SOUTHWEST BECOMING WEST 15 TO 25 MPH WITH GUSTS TO 30 TO 35 MPH...HIGHER NEAR THUNDERSTORMS. * HUMIDITY...AS LOW AS 14 PERCENT IN THE AFTERNOON. * THUNDERSTORMS...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
794 WWUS85 KRIW 070120 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 720 PM MDT WED JUL 6 2016 WYZ280-070230- /O.CAN.KRIW.FW.W.0004.000000T0000Z-160707T0300Z/ NATRONA COUNTY/CASPER BLM- 720 PM MDT WED JUL 6 2016 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 280... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE RED FLAG WARNING. TEMPERATURES HAVE COOLED AND RELATIVE HUMIDITY HAS RECOVERED ABOVE CRITICAL THRESHOLDS THIS EVENING...THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 5, 11:53 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 5, 11:53 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1153 PM MDT TUE JUL 5 2016 .UPDATE...Added 06z aviation discussion && .AVIATION.../06Z ISSUANCE/ VFR conditions will prevail through 06z Thursday. Isolated showers will develop in the vcnty of KJAC-KBPI-KPNA overnight, with a few showers possibly pushing east of the divide into vcnty KLND-KRIW. A surface trough will sharpen over eastern Wyoming Wednesday afternoon with isolated-sct stronger/severe thunderstorms developing along and east of a KGCC-KDGW line. A drier westerly flow will prevail to the west of the surface trough with widely scattered high- based showers and thunderstorms producing mainly gusty outflow winds 30-40kts. Otherwise surface west wind at 15-25kt with gusts 30-35kt will prevail across the southern half of Wyoming Wednesday afternoon. An upper trough will swing across the northern Rockies Wednesday night, driving a Canadian cold front south across northern and central Wyoming early Thursday morning. Areas of MVFR cigs may develop behind the front 08z-12z Thursday, especially from vcnty KBYG-KCPR and vcnty KCOD. && .PREV DISCUSSION... /issued 217 PM MDT TUE JUL 5 2016/ SHORT TERM...Tonight through Friday ..Elevated fire danger, near critical at times through the forecast period with Friday looking the best across Natrona county... Imagery shows a gentle trof across the western CONUS with southwest flow and an embedded shortwave just now moving over WY. The surface has general weak low pressure across the Great Basin and northern and central Rockies with a weak east/west frontal boundary stretched across the central portion of WY. Just a couple of showers over southwestern WY this morning. Today/Tonight, low pressure will develop into southern and central WY, stalling or lifting the current front a bit northward while offering up a modest focal point for today's convective activity. Storms today will be characterized by low CAPE with modest to high shear sitting on an inverted V moisture signature. These isolated to widely scattered storms will produce little rainfall with very gusty winds at times to 45 mph as the showers/storms themselves move east northeast at 30 to 40 mph. An isolated area or two could see near severe outflow winds...and perhaps well away from any actual storm. Natrona county, south of the frontal boundary, is really the only location where environment, dynamics and storm evolution could produce an isolated stronger storm with hail over a half inch in size along with strong winds. Wednesday, similar set-up as today except for the location of better convective chances shift over central and northern WY. These storms,although a little slower moving, will also generally be little rain but gusty wind producers. Stronger isolated storms may be found over Johnson County this time around where the environment will be a bit more conducive for both hail and wind. Wednesday night, an upper level trof begins to cross the FA pushing a cold front into/through northern WY and then east of the Divide to the southern border by Thursday morning with some lingering post frontal showers trailing off to the south and east through sunrise. Thursday, the upper trof moves across WY to the eastern border by mid-day with modest ridging beginning over the western portion of WY. The FA dries out with little to no chance for precipitation existing under post frontal and upper level ridging stability except for a small chance over the higher peaks of the Bighorns. Friday, upper ridging and warming continue with warm/hot conditions at the surface along with RH values dropping into the lower and mid teens for much of the lower elevations east of the Divide and across the south. Will have to watch for possible fire watch/warning conditions for Natrona county. Otherwise, as the ridge axis centers across eastern WY, this will allow for some modest increases in moisture across western/northwestern WY along with cooler temperatures aloft and a little better instability. This set-up will allow for some slight increases in shower/thunderstorm chances west of the Divide. LONG TERM...Friday Night Through Tuesday Mean trough deepens over the Western U.S. into early next week before the Southern High Plains ridge looks to reestablish itself and expand nwwd into the Central Rockies the middle of next week. It looks like the current upper low approaching the western coast of Alaska will move sewd and end up along the WA coast by Saturday then continue to dig sewd into Ern OR and ID on Sunday before lifting newd into MT by Sunday evening. Ahead of it on Saturday, it looks quite warm/hot with 90s east of the divide with mainly 80s west along with breezy to windy conds. Any convection looks to be confined to the mainly the northwest and possibly far north. On Sunday, the cold trough will be moving into the northwest. Depending on the timing, we could see strong to severe thunderstorms ahead of the front in the northwest. However, the GFS and Euro are quicker than the GEM with the front arriving before noon. Ahead of the front, it will be warm and windy to very windy and dry to very dry. Behind the front in the northwest, it will be sharply cooler/colder with potential for a period of snow showers, especially above 9K feet in the afternoon and lower Sunday evening if any moisture remains behind it. Monday will be cooler, windy and dry. Another shortwave may impact the northwest and north Tuesday into Tuesday night. This system is currently out near 45N/165E. Windy and dry ahead of this system with a chance of showers closer to the trough in the northwest/north. AVIATION.../00Z ISSUANCE/ VFR conditions will prevail through 12z Wednesday. Isolated showers and thunderstorms will prevail this afternoon and evening with most of the thunderstorm activity over the south half of the area. Instability will be weak with these high- based showers and thunderstorms with the primary hazard outflow wind gusts 35-45 kts. Isolated showers and thunderstorms will linger vicinity and north of a KEMM-KBPI-KRIW-KGCC 06z-12z Wednesday. Isolated showers and thunderstorms will develop once again on Wednesday afternoon with more of the activity in the north half of the area ahead of an approaching cold front. FIRE WEATHER... ..Near critical fire conditions possible this afternoon... An upper level disturbance will then move in from northern Utah across southern and central Wyoming this afternoon and evening, bringing another chance of late day and evening showers and thunderstorms. Once again, the main threat from these storms will be gusty and erratic winds to 45 mph. Additionally, a gusty west wind will develop in some areas this afternoon west of a Cody to Cheyenne line. Relative humidity will fall into the teens at times. Although red flag conditions are not expected, fire danger will be elevated for a time this afternoon. A more potent cold front will move through the area later on Wednesday with drier conditions developing through the end of the week. ..More critical fire danger possible over the weekend... Another significant upper low will approach over the weekend before moving into Montana late Sunday. It will be hot and windy ahead of this system Saturday with significantly elevated to critical fire danger. The northwest will be much cooler behind it Sunday while ahead of the cold front and with frontal passage it will be very windy and dry for most areas with critical fire conditions possible. && .RIW Watches/Warnings/Advisories... None. && SHORT TERM...Braun LONG TERM...Skrbac AVIATION...AEM FIRE WEATHER...Braun
Hazardous weather outlook, Jul 5, 2:38 AM MDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 238 AM MDT TUE JUL 5 2016 WYZ001>020-022>030-061200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 238 AM MDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ELEVATED FIRE WEATHER CONDITIONS IN CENTRAL AND SOUTHERN WYOMING THIS AFTERNOON AND EVENING. ISOLATED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS. STRONG DOWNBURST WINDS ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. STRONG THUNDERSTORMS ARE POSSIBLE IN JOHNSON COUNTY. THURSDAY...ELEVATED FIRE DANGER POSSIBLE IN SOUTHERN WYOMING. FRIDAY THROUGH MONDAY...ELEVATED TO POSSIBLY EXTREME FIRE WEATHER CONDITIONS AT TIMES ESPECIALLY OVER CENTRAL AND SOUTHERN AREAS. ISOLATED THUNDERSTORMS POSSIBLE EACH DAY MAINLY OVER THE NORTHWEST AND NORTHERN MOUNTAINS...WITH BETTER AREAL COVERAGE ACROSS MUCH OF THE AREA SUNDAY AS A STRONG PACIFIC COLD FRONT PUSHES ACROSS THE COWBOY STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT STRONG WINDS...HEAVY RAIN AND ANY HAIL. THANK YOU. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:58 PM MDT | Special Weather Statement | RIW | Natrona | 47 min |
Nearby
Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.